Alert archive / Utah / Flash Flood Warnings in 2022
Flash Flood Warning 99, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Sep 13, 2022, 8:16 AM MDT for Kane County, Washington County, Utah. It was in force for 4 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 13, 2022, 8:16 AM MDT (14:16 UTC)
- Expired
- Sep 13, 2022, 12:45 PM MDT
- In force
- 4 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Kane County, UT, Washington County, UT
The radar
The Cedar City radar (KICX), 34 km from the middle of the area, began a volume at 14:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 13, 9:00 AM MDT | FLASH FLOOD | 3 Ssw Zion Np, UT | RIVER GAUGE ON THE NORTH FORK OF THE VIRGIN RIVER RECORDED A RAPID RISE IN STAGE FROM AROUND 50 CFS TO OVER 1200 CFS IN UNDER 2 HOURS. IN ADDITION, ZION NP RANGERS REPORT FLOODING OF MANY SLOT CANYONS IN THE PARK AS WELL AS SEVERAL OBSERVED WATERFALLS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 44 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 2.3 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 418 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 1703 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
014
WGUS55 KSLC 131416
FFWSLC
UTC025-053-131715-
/O.NEW.KSLC.FF.W.0099.220913T1416Z-220913T1715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
816 AM MDT Tue Sep 13 2022
The National Weather Service in Salt Lake City has issued a
* Flash Flood Warning for...
West Central Kane County in southern Utah...
East Central Washington County in southwestern Utah...
* Until 1115 AM MDT.
* At 816 AM MDT, Doppler radar and park rangers indicated
thunderstorms producing heavy rain across the warned area. Between
0.5 and 1 inch of rain has fallen. Flash flooding is already
occurring.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar and Park Rangers.
IMPACT...Life threatening flash flooding of creeks, slot
canyons and streams.
* Some locations that will experience flash flooding include...
Zion National Park including the main canyon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Remain alert for flooding even in locations not receiving rain. Dry
washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3736 11291 3730 11290 3727 11290 3715 11286
3722 11311 3736 11311 3737 11311
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
AD3 follow-up statements
976
WGUS75 KSLC 131621
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
1021 AM MDT Tue Sep 13 2022
UTC025-053-131715-
/O.CON.KSLC.FF.W.0099.000000T0000Z-220913T1715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kane UT-Washington UT-
1021 AM MDT Tue Sep 13 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 AM MDT THIS
MORNING FOR WEST CENTRAL KANE AND EAST CENTRAL WASHINGTON COUNTIES...
At 1021 AM MDT, Doppler radar and park rangers indicated
thunderstorms producing heavy rain across the warned area. Between
0.75 and 1.25 inches of rain has fallen. Flash flooding is already
occurring in multiple areas within the park. The North Fork of the
Virgin River has increased flows from near 50 cfs to over 1200 cfs.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar and Park Rangers.
IMPACT...Life threatening flash flooding of creeks, slot canyons
and streams.
Some locations that will experience flash flooding include...
Zion National Park including the main canyon and area slot canyons.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Remain alert for flooding even in locations not receiving rain. Dry
washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3736 11291 3730 11290 3727 11290 3715 11286
3722 11311 3736 11311 3737 11311
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
Webber068
WGUS55 KSLC 131708
FFWSLC
UTC025-053-131845-
/O.EXT.KSLC.FF.W.0099.000000T0000Z-220913T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
1108 AM MDT Tue Sep 13 2022
The National Weather Service in Salt Lake City has extended the
* Flash Flood Warning for...
West Central Kane County in southern Utah...
East Central Washington County in southwestern Utah...
* Until 1245 PM MDT.
* At 1108 AM MDT, Doppler radar and park rangers indicated
thunderstorms producing heavy rain across the warned area. Between
0.75 and 1.25 inches of rain has fallen. Flash flooding is already
occurring in multiple areas within the park. The North Fork of the
Virgin River has seen a decrease from over 1200 cfs to nearly 600
cfs, however, additional widespread moderate rainfall is expected
over the next 45 minutes and may bring another increase in flow.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar and Park Rangers.
IMPACT...Life threatening flash flooding of creeks, slot
canyons and streams.
* Some locations that will experience flash flooding include...
Zion National Park including the main canyon and area slot canyons.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Remain alert for flooding even in locations not receiving rain. Dry
washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3736 11291 3730 11290 3727 11290 3715 11286
3722 11311 3736 11311 3737 11311
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
Webber865
WGUS75 KSLC 131843
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
1243 PM MDT Tue Sep 13 2022
UTC025-053-131853-
/O.EXP.KSLC.FF.W.0099.000000T0000Z-220913T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kane UT-Washington UT-
1243 PM MDT Tue Sep 13 2022
...FLASH FLOOD WARNING WILL EXPIRE AT 1245 PM MDT THIS AFTERNOON FOR
WEST CENTRAL KANE AND EAST CENTRAL WASHINGTON COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat, however, flows remain elevated on the North Fork of the
Virgin River. Please continue to heed remaining road closures.
A Flood Watch remains in effect until 600 AM MDT Wednesday for a
portion of southwest Utah.
LAT...LON 3736 11291 3730 11290 3727 11290 3715 11286
3722 11311 3736 11311 3737 11311
$$
WebberWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Sep 13, 3:38 AM MDT, 4 hours 38 minutes earlier.
Area forecast discussion, Sep 13, 3:38 AM MDT, 4 hours 38 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 338 AM MDT Tue Sep 13 2022 .SYNOPSIS...The remnants of Tropical Storm Kay will move across Utah and southwest Wyoming today, resulting a wet day across much of the area. Showers and thunderstorms will be widespread across the area again on Wednesday before the primary threat of convection shifts to northern Utah by Thursday. Coverage of showers and thunderstorms will gradually decrease as the weekend approaches. && .SHORT TERM (Through 12Z Thursday)...High pressure is centered over Colorado this morning, putting Utah and southwest Wyoming under a southerly flow aloft. This is drawing tropical moisture northward, with satellite derived PW values as high as 1.0 inch over southwest Utah. This moisture will only increase during the day today as shortwave energy, including the remnants of Tropical Storm Kay, makes its way across the area. By the afternoon PWs of 1.0 inch or greater should be common across the entire forecast area, with the remnants providing additional instability for convective development. This is a somewhat unusual setup for Utah, as it is a bit uncommon to get tropical remnants moving through, so am anticipating a heightened risk for flooding. Limiting factor with scenarios such as this is always cloud cover, which will be ample and could act to inhibit convective development and make this more of a steady rain. However, areas directly impacted by shortwaves within this remnants will see the greatest development, with the CAMs indicating the risk of this is highest over southwest Utah, particularly during the mid to late morning. Going Flood Watch for Lower Washington County and Zion NP looks good and have added southwest Utah to the watch due to the potential for urban flooding in Iron county, with many CAMs showing high totals for Cedar City and Enoch. During the afternoon, shortwave energy from the remnants of Kay will shift into northern Utah, heightening the threat of convective development. CAMs have been consistent in showing the greatest threat of mid to late afternoon convection in northeastern portions of the forecast area, where several active burn scars exist over the higher terrain, including Bald Mountain/Pole Creek, Dollar Ridge, East Fork, and Trail Mountain. Continue to have some concerns about just how heavy the rainfall will get in this area with the cloud cover, but given the sensitivity of many of these burn scars, am highly concerned about the possible development of debris flows and have added a Flood Watch to this area. The tropical remnants are expected to make their way out of the area tonight/Wednesday morning. However, the associated moisture will remain in place and instability should be enhanced by additional shortwave energy moving in from a trough to the west. Though it looks like best coverage of precipitation will be over central Utah, given the amount of moisture it is looking like another active day for much of the area. Associated cloud cover will keep high temperatures a bit below seasonal normals for both today and Wednesday. .LONG TERM (After 12Z Thursday)...Long term period continues to show a longwave trough setting up over the area with shortwaves moving through this larger scale system. The period begins with a shortwave moving through the area Thursday into Friday morning. This shortwave will provide ample energy and coupled with tropical moisture, PWATs are expected to be between 0.75" and 1.00", will provide good chances for showers and thunderstorms especially over northern UT and southwest WY. This shortwave will leave behind excess energy to aid in the development of more showers and thunderstorms during the day Friday for northern UT and southwest WY. Southern UT looks to begin drying out Thursday and continue drying out for the rest of the period. However, an isolated terrain induced storm will be possible throughout the period. By Saturday another shortwave is expected to move through and effect northern portions of the CWA. This will give another chance at showers and thunderstorms as PWAT values remain around 0.75". Moving on into Sunday, a low pressure system is expected to move onshore and get closer to our CWA. With the positioning of this system, guidance shows a chance of gusty winds Sunday afternoon for southwest UT. Otherwise isolated precipitation chances will be possible for northern UT and southwest WY. There is a decent amount of uncertainty at the tail end of the forecast period. First and foremost is whether or not a closed low forms as part of this next system early next week. About 65% of all ensemble guidance points to this outcome. Another area of uncertainty is the location of this potential closed low or next system. By Saturday, all ensembles agree on the amplitude and location of the system. For the rest of the forecast period however, about 55% have the system to our west and 45% have the system overhead or to our north. This overall uncertainty will have an impact on whether or not we see temperature or precipitation changes early next week. Overall, expect a wet period for northern UT and southwest WY and drying for southern UT. Temperatures for the forecast period are expected be slightly below average with highs in the upper 60s to upper 70s for the northern portion of the CWA and mid 70s to around 90 degrees for the southern portion. && .AVIATION...KSLC...Southerly winds expected to stay for the forecast period. Scattered showers will move in around 14Z and scattered thunderstorms will be possible later in the afternoon around 23Z. The latter will have the chance for thunderstorms as well. CIGS will mainly stay around 7000ft which may cause mountain obscuration. While VFR conditions are expected for the beginning part of the period, MVFR conditions will be possible as either cloud decks lower or the VIS drops when under a storm. Gusty and erratic outflow winds will also be possible with these storms. .REST OF UTAH AND SOUTHWEST WYOMING...Scattered showers and thunderstorms will be possible across the CWA for the forecast period. These showers and storms will impact southern and central UT first before impacting northern UT and southwest WY during the mid- morning hours. Any of these storms will have the potential to produce heavy rain and gusty and erratic outflow winds. CIGS are expected to be around 5000ft to 7000ft. While MVFR conditions are expected, MVFR conditions will be possible under these storms depending on the rainfall rate and if CIGS drop below 3000ft. && .FIRE WEATHER...The remnants of Tropical Storm Kay will move across Utah today, bringing abundant tropical moisture and ample instability. As a result, numerous to widespread showers and thunderstorms will develop over much of Utah today. The focus this morning will be over southwest Utah, with the threat of precipitation spreading northward during the day with the movement of the remnants. Wetting rains will be likely with any storms that develop, with an elevated threat of flash flooding, particularly over southwest Utah and for the burn scars of eastern Utah. Wednesday will be another wet day for much of Utah before the threat shifts into northern Utah for Thursday. By the weekend, showers and thunderstorms will become more isolated. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...Flood Watch through late tonight for UTZ111>113-117-122>124. WY...None. && SHORT TERM/FIRE WEATHER...Traphagan LONG TERM/AVIATION...Cecava For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity For frequently asked questions about the Area Forecast Discussion visit... http://weather.gov/saltlakecity/general/afd_faqs.php
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 13, 2:53 PM MDT | Special Weather Statement | SLC | Box Elder | 52 min |
| Sep 13, 3:24 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder | 36 min |
Nearby
Flash Flood Warnings in Utah, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.